Are there any risks in taking vitamin B9?

Advertisement
Advertisement

Risks of taking vitamin B9, or folate, are minimal. Risks could include slight flushing, general tiredness, rash or bronchospasm (wheezing). Vitamin B9 is needed by the body and is especially important in the production of new blood cells.

Stacy Wiegman, PharmD
Pharmacy Specialist

In general, vitamin B9 (folic acid) is very safe, but you should talk to your doctor before using it if you have pernicious anemia, self-diagnosed anemia, hemolytic anemia, alcoholism, infections or kidney problems. Some medications may also negatively interact with folic acid, including phenytoin, primidone, methotrexate, barbiturates, nitrofurantoin, tetracycline and pyrimethamine. If you are taking any of these medications, talk to your doctor before using folic acid.

If you are allergic to folic acid, you should not take it. Side effects of folic acid may include excitement, irritability, nausea, gas, depression, appetite loss, difficulty sleeping or bad taste in your mouth.

Continue Learning about Vitamin B9

Important: This content reflects information from various individuals and organizations and may offer alternative or opposing points of view. It should not be used for medical advice, diagnosis or treatment. As always, you should consult with your healthcare provider about your specific health needs.